Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 197, NWS Topeka, KS

July 19, 2018Anderson County, Coffey County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 19, 2018, 3:48 PM CDT for Anderson County, Coffey County, Franklin County, Kansas. It was in force for 57 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 3:48 PM CDT (20:48 UTC)
Expired
Jul 19, 2018, 4:45 PM CDT
In force
57 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

Counties Anderson County, KS, Coffey County, KS, Franklin County, KS

The radar

The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 3:53 PM CDTTSTM WND DMG1 S Greeley, KSMEDIUM TO LARGE TREE LIMBS DOWN.
Jul 19, 3:54 PM CDTTSTM WND DMGHarris, KSTREE AND BUILDING DAMAGE REPORTED ACROSS TOWN.
Jul 19, 3:59 PM CDTTSTM WND GST 705 Ssw Richmond, KS
Jul 19, 4:06 PM CDTTSTM WND GST 902 E Garnett, KS(DUPLICATE REPORT: ESTIMATED PEAK GUSTS OF 85 TO 90 MPH).
Jul 19, 4:06 PM CDTTSTM WND GST 90Garnett Airport, KSESTIMATED PEAK GUSTS OF 85 TO 90 MPH
Jul 19, 4:20 PM CDTTSTM WND DMGGreeley, KSPICTURE ON SOCIAL MEDIA OF 10 INCH DIAMETER TREE SNAPPED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 12:26 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2062 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

937 
WUUS53 KTOP 192048
SVRTOP
KSC003-031-059-192145-
/O.NEW.KTOP.SV.W.0197.180719T2048Z-180719T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
348 PM CDT THU JUL 19 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Franklin County in east central Kansas...
  Anderson County in east central Kansas...
  Southeastern Coffey County in east central Kansas...

* Until 445 PM CDT.

* At 348 PM CDT, severe thunderstorms were located along a line
  extending from 3 miles southeast of Pomona to 5 miles northwest of
  Harris to 7 miles southeast of Gridley, moving east at 45 mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Ottawa, Garnett, Richmond, Colony, Greeley, Princeton, Lane,
  Rantoul, Westphalia, Kincaid, Lone Elm, Harris and Le Roy.

This includes Interstate 35 between mile markers 178 and 185.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across Osage and Coffey counties. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows! 
&&

LAT...LON 3804 9568 3837 9541 3861 9534 3856 9506
      3804 9508
TIME...MOT...LOC 2048Z 288DEG 38KT 3857 9541 3839 9549 3802 9580 

HAIL...1.00IN
WIND...80MPH
 
$$
2 follow-up statements
599 
WWUS53 KTOP 192108
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
408 PM CDT THU JUL 19 2018

KSC003-031-059-192145-
/O.CON.KTOP.SV.W.0197.000000T0000Z-180719T2145Z/
Franklin-Anderson-Coffey-
408 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN FRANKLIN...ANDERSON AND SOUTHEASTERN COFFEY
COUNTIES...

At 404 PM CDT, severe thunderstorms were located along a line
extending from 3 miles northeast of Princeton to 4 miles southwest of
Richmond to 3 miles southwest of Neosho Falls, moving east at 45 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. Emergency Management reported 
         tree and building damage near Harris at 4 PM. Also spotters 
         reported 70 mph wind gusts 5 miles south southwest of 
         Richmond.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Ottawa, Garnett, Richmond, Colony, Greeley, Princeton, Lane, Rantoul,
Westphalia, Kincaid, Lone Elm, Harris and Le Roy.

This includes Interstate 35 between mile markers 178 and 185.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across Anderson county. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows.
 
&&

LAT...LON 3804 9568 3837 9541 3861 9534 3856 9506
      3804 9508
TIME...MOT...LOC 2104Z 288DEG 38KT 3852 9522 3834 9530 3797 9561 

HAIL...1.00IN
WIND...80MPH
 
$$
847 
WWUS53 KTOP 192140
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
440 PM CDT THU JUL 19 2018

KSC003-031-059-192150-
/O.EXP.KTOP.SV.W.0197.000000T0000Z-180719T2145Z/
Franklin-Anderson-Coffey-
440 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN...
ANDERSON AND SOUTHEASTERN COFFEY COUNTIES WILL EXPIRE AT 445 PM
CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Kansas.

LAT...LON 3804 9568 3837 9541 3861 9534 3856 9506
      3804 9508
TIME...MOT...LOC 2140Z 288DEG 38KT 3841 9479 3823 9488 3786 9519 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:29 PM CDT, 19 minutes earlier.

Area forecast discussion, Jul 19, 3:29 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
329 PM CDT Thu Jul 19 2018

.SHORT TERM...(This evening through Friday)
Issued at 329 PM CDT Thu Jul 19 2018

Elevated instability in modest isentropic lift pattern has lead to
several clusters of strong to severe storms as a very warm and
moist lower troposphere warms diurnally supporting surface-based
convection in combination with 40-50kt effective shear. Very high
storm bases allowing extremely strong winds to develop in
downdraft CAPE values around 1500 J/kg. New updrafts continue to
form in northwest Kansas where the elevated upglide persist. Will
likely need to keep at least some precip chances through the night
though severe weather concerns should slowly diminish after
sunset as the boundary layer stabilizes. The very warm and humid
air ahead of a weak front is producing heat indices well into
Advisory range but again these will diminish this evening.

Weak synoptic cold front should be to the south Friday but there
are many indications of additional areas of isentropic upglide
coinciding with mid-level moisture for potential for more elevated
thunderstorms, though concern for significant storms is much more
limited in much weaker instability and northeast surface winds.
Have kept a slight chance for the whole area at this point with
little indication of any specifics on timing and location. Temps
do look a bit cooler behind the boundary so heat headlines should
not be needed.

.LONG TERM...(Friday night through Thursday)
Issued at 329 PM CDT Thu Jul 19 2018

Extended periods continue to look much more benign with upper
ridging building northeast into the central Plains and modest
surface ridge axis in place. Again better thunderstorm potential
looks to hold off until at least the mid week periods with
temperatures generally near normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1234 PM CDT Thu Jul 19 2018

Focus is on convection this afternoon. The convective allowing
models have not been very good recently, but feel like TS are
likely to impact the terminals given large amounts of instability.
Have a tempo group in for the most likely window and will amend
as the TS timing becomes more apparent.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ026-039-040-
054>056-058-059.

&&

SHORT TERM...65
LONG TERM...65
AVIATION...Wolters
Hazardous weather outlook, Jul 19, 10:56 AM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1056 AM CDT Thu Jul 19 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-201600-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1056 AM CDT Thu Jul 19 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are forecast to develop over north central
Kansas and move east early this afternoon, generally along and
south of the interstate 70 corridor. These storms could be
capable of producing damaging winds of 60 to 70 mph, as well as
some large hail possibly up to the size of golfballs.

Heat index values are expected to reach 100 to 105 degrees
This afternoon afternoon across east central Kansas. A Heat
Advisory is in effect for this area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed by 2 PM across north central Kansas and
continuing through the afternoon over east central and parts or
northeast Kansas.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Local storm report, Jul 19, 3:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND GST     LEBO                    38.42N 95.85W
07/19/2018  E70 MPH          COFFEY             KS   TRAINED SPOTTER

&&

BUNKER/COHEN
Local storm report, Jul 19, 3:41 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
341 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND GST     5 SW LECOMPTON          39.01N 95.47W
07/19/2018  M89 MPH          DOUGLAS            KS   EMERGENCY MNGR

&&

ACH
Local storm report, Jul 19, 3:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     5 E FORBES FIELD        38.96N 95.58W
07/19/2018  E70 MPH          SHAWNEE            KS   NWS EMPLOYEE

            60-70 MPH WIND GUSTS WITH PEA SIZE HAIL

&&

ACH
Local storm report, Jul 19, 3:44 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     3 WSW LAWRENCE          38.94N 95.30W
07/19/2018  E60 MPH          DOUGLAS            KS   NWS EMPLOYEE

&&

ACH
Local storm report, Jul 19, 3:46 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 S GREELEY             38.35N 95.13W
07/19/2018  E0.75 INCH       ANDERSON           KS   TRAINED SPOTTER

&&

BUNKER/COHEN
Local storm report, Jul 19, 3:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
347 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     MERIDEN                 39.19N 95.57W
07/19/2018                   JEFFERSON          KS   EMERGENCY MNGR

            3 FOOT DIAMETER TREE 20 TO 30 FT TALL SPLIT
            AND BLOCKING TRAFFIC AT 200 MAIN STREET.

&&

ACH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:48 AM CDTSpecial Weather StatementTOPMarshall27 min
Jul 19, 3:59 AM CDTSpecial Weather StatementTOPWashington31 min
Jul 19, 4:03 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington42 min
Jul 19, 4:48 AM CDTSpecial Weather StatementTOPPottawatomie27 min
Jul 19, 12:15 PM CDTSevere Thunderstorm WarningTOPOttawa60 min
Jul 19, 12:16 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa59 min
Jul 19, 12:48 PM CDTSevere Thunderstorm WarningTOPOttawa57 min
Jul 19, 12:49 PM CDTSevere Thunderstorm WarningTOPOttawa41 min
Jul 19, 12:54 PM CDTSevere Thunderstorm WarningTOPCloud21 min
Jul 19, 1:09 PM CDTSevere Thunderstorm WarningTOPCloud53 min
Jul 19, 1:14 PM CDTSevere Thunderstorm WarningTOPOttawa47 min
Jul 19, 1:18 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson57 min
Jul 19, 1:28 PM CDTSevere Thunderstorm WarningTOPClay47 min
Jul 19, 1:47 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley58 min
Jul 19, 2:14 PM CDTSevere Thunderstorm WarningTOPGeary, Jackson, Morris, Pottawatomie, Riley, Shawnee and 1 more61 min
Jul 19, 2:26 PM CDTSpecial Weather StatementTOPLyon, Morris64 min
Jul 19, 2:39 PM CDTSevere Thunderstorm WarningTOPJackson, Lyon, Osage, Pottawatomie, Shawnee, Wabaunsee66 min
Jul 19, 2:52 PM CDTSevere Thunderstorm WarningTOPFranklin53 min
Jul 19, 3:02 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jackson, Jefferson, Osage, Shawnee58 min
Jul 19, 3:05 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage25 min
Jul 19, 3:24 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Lyon, Osage66 min
Jul 19, 3:34 PM CDTSevere Thunderstorm WarningTOPAnderson26 min
Jul 19, 3:58 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.